Urology Expert Forum
Does DHEA cause or help testicle atrophy?
About This Forum:

Questions in the Urology forum are answered by medical professionals at Healthcare Magic. Topics covered include benign prostate disease, penis curvature, cystisis, kidney stones, pediatric urology, prostate, sexual dysfunction, urinary tract infections (UTI), and urological cancers.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Does DHEA cause or help testicle atrophy?

Hi,

I am trying to understand how oral DHEA can help boost testosterone.

Does it give your testicles more DHEA to work with and therefore boosts testosterone? If this is the case, I would think DHEA would help stop or maybe slowly reverse testicular atrophy.

Or does DHEA convert into testosterone outside of the testicles?  If it does convert to tesosterone WITHOUT the help of the testicles, then I guess there is the danger that your LH levels would drop and then since your testicles have less to do, so they would shrink.  I know this happens with testosterone replacement therapy. And I'm curious if oral DHEA can do the same thing.

So in a nut shell, my question is: Does DHEA help testicular atrophy, make it worse, or doesn't change it at all?
Related Discussions
233190_tn?1278553401
DHEA is secreted by the adrenal glands, and is the precursor for the synthesis of over 50 additional hormones, including estrogen and testosterone. DHEA has also been shown to stimulate the production of insulin growth factor-1 (IGF-1), a hormone which stimulates anabolic metabolism, accelerates muscle growth, improves insulin sensitivity, and enhances energy production.

Since it is a precursor to testosterone, it can be expceted that that it can lead to the side effects of increased testosterone.  

If you are considering taking DHEA, you may want to consider obtaining serial total testosterone levels to ensure you are not experiencing any untoward side effects.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
0 Comments
Blank
Avatar_n_tn
A related discussion, dhea was started.
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank